Minnesota, 2017Winter Weather in Minnesota, December 29, 2017
December 29, 2017 · NWS FSD · 4 events in 4 counties and zones
With cold air well-established, an approaching jet in rapid northwest flow produced a narrow band of snowfall across the area. Amounts either side of a 50 mile-wide band of 3 to 5 inches snowfall dropped off fairly quickly, especially on the south side of the band.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With cold air well-established, an approaching jet in rapid northwest flow produced a narrow band of snowfall across the area. Amounts either side of a 50 mile-wide band of 3 to 5 inches snowfall dropped off fairly quickly, especially on the south side of the band.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 29, 5:31 AM CST, 29 minutes earlier.
Area forecast discussion, Dec 29, 5:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
531 AM CST Fri Dec 29 2017
.SHORT TERM...(Today and Tonight)
Issued at 245 AM CST Fri Dec 29 2017
Primary concern with the short term forecast will be the impending
snow today across the region. The main impetus for the snow will be
the subtle shortwave that will translate across the CWA from the
northwest this morning. Ahead of this, warm advection will push a
mid level frontogenetic boundary at or around 800mb northward that
will saturate in the presence of ascent associated with the
approaching wave. Snowfall will focus on this boundary. While EPV
fields in the 800-700mb do not suggest there will be widespread
instability above this boundary, model soundings suggest
stability will be weak, so a band of enhanced snow is possible.
With most of the layer from the surface up through the
primary snow producing layer progged to be in the dendritic
growth zone, expecting high snow ratios in the vicinity of 20:1 to
25:1 and fluffy snow.
Guidance agreement on the general evolution is strong and returns on
the ABR radar suggest this evolution is beginning to occur. The main
disagreements are in the exact placement of the greatest snow
amounts. Both the NMM and ARW flavors of the WRF place the heaviest
snow along the Missouri River while everything else is mostly
insistent on the greatest along or just southwest of a Huron - Sioux
Falls - Spencer IA line. Considering where the current echoes on
radar are seen across SD, not really buying the southern band idea.
The WRF solutions do not have run to run continuity either, so am
disregarding them. With snow totals in the 3 to 5 inch range
expected with snowfall occurring during part of the morning commute,
have gone ahead and issued a winter weather advisory roughly along a
Madison - Storm Lake axis.
As for other forecast elements, with the lack of a strong surface
pressure gradient or strong CAA aloft, have kept winds mostly in
line or just above consensus. Fresh snowfall will lead to cold
temperatures Friday night, with wind chills well into advisory and
possibly even warning territory. Have held off on issuance at
this time to simplify the message to the impending snow today.
.LONG TERM...(Saturday through Thursday)
Issued at 245 AM CST Fri Dec 29 2017
Primary focus for the long term is the chance for snow Saturday and
Saturday evening and the dangerous cold weather expected through New
Year's Day.
Looking at precipitation first - the 700 mb front is set up across
southeastern South Dakota into northwestern Iowa on Saturday
morning. However, the low levels are initially very dry over much of
the area. So, even though there is a weak upper level wave moving
through Saturday morning, little if any snow is expected with the
possible exception of south central South Dakota. The main wave
comes through late Saturday afternoon and evening. This is expected
to be enough to enhance the frontal circulation and produce a fairly
broad area of light snow primarily south of I-90. Snowfall will
generally be an inch or less with the exception of south central
South Dakota which could see up to 2 inches of snow. The snow is
expected to end around midnight with dry weather then expected
through next Thursday.
The big news this weekend will be the cold. 925 mb temps are
generally colder than -24 C Saturday through New Year's Eve night.
Even if we fully mixed to 925 mb, highs would be below zero.
However, with new snow cover, it is unlikely to fully mix -
especially on Sunday when clear skies will result in most of the
solar radiation being reflected back to space by the fresh snow.
Therefore looking at highs from -5 to -10 both days with wind chills
during the day from -15 to -30. The night will be even worse -
especially Sunday night when wind chills will be from -30 to -50.
Wind chill advisories and warnings will likely be needed throughout
the holiday weekend. However, with 2 to 5 inches of snow expected
today, have decided to hold off on any wind chill advisories and
warnings until later today after the snow has finished.
There will be some moderation in temperatures after New Year's day
with highs climbing back above 10 degrees on Tuesday in most
areas. Another cold front will move through Tuesday night. The
area is completely cut off from any moisture so no snow is
expected. However, highs will fall back to the single digits above
zero for Wednesday and Thursday. Lows will remain below zero
through the middle of the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 529 AM CST Fri Dec 29 2017
Snow expected at all TAF sites this morning, with HON and FSD
receiving moderate snow and thus LIFR conditions at times. Snow
event should be relatively brief, with visibilities and ceilings
improving to VFR by Friday evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 4 PM CST this afternoon for
SDZ054>056-061-062-067.
MN...Winter Weather Advisory until 4 PM CST this afternoon for MNZ089-
097-098.
IA...Winter Weather Advisory until 4 PM CST this afternoon for
IAZ001>003-012>014-021-022.
NE...None.
&&
SHORT TERM...Ferguson
LONG TERM...Schumacher
AVIATION...FergusonHazardous weather outlook, Dec 29, 3:24 AM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
324 AM CST Fri Dec 29 2017
IAZ001>003-012>014-021-022-MNZ089-097-098-SDZ054>056-061-062-067-
300930-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Cherokee-
Buena Vista-Nobles-Pipestone-Rock-Miner-Lake-Moody-McCook-
Minnehaha-Lincoln SD-
324 AM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.
.DAY ONE...Today and Tonight
Light to moderate snow is expected to begin early this morning,
with snow totals of around 3 to 5 inches expected. Snow will end
by this evening. Dangerous cold will move in tonight, with wind
chills ranging from -20 to -35.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -20 to -40 with the coldest wind
chills expected Saturday night and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ020-031-032-MNZ071-072-080-081-090-NEZ013-014-SDZ038>040-050-
052-053-057>060-063>066-068>071-300930-
Plymouth-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Jackson-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union-
324 AM CST Fri Dec 29 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Light snow is expected to develop early this morning, with
snowfall totals of around 1 to 3 inches expected. Snow will end by
this evening Dangerous cold will move in tonight, with wind chills ranging
from -20 to -35.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -20 to -40 with the coldest wind
chills expected Saturday night and Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, Pipestone
- When
- December 29, 6:00 AM CST to 2:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches during the morning and early afternoon, including 5 inches at Edgerton, produced hazardous road conditions. Winds remained at most 10 to 15 mph during the event with only minor drifting. Wind chills were from 10 below to 15 below zero.
Winter Weather, Nobles
- When
- December 29, 6:00 AM CST to 2:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches during the morning and early afternoon, including 4.5 inches at Worthington, produced hazardous road conditions. Winds remained at most 10 to 15 mph during the event with only minor drifting. Wind chills were from 10 below to 15 below zero.
Winter Weather, Jackson
- When
- December 29, 6:00 AM CST to 3:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches during the morning and early afternoon, including 4.6 inches two miles northeast of Lakefield, produced hazardous road conditions. Winds remained at most 10 to 15 mph during the event with only minor drifting. Wind chills were from 10 below to 15 below zero.
Winter Weather, Rock
- When
- December 29, 7:00 AM CST to 2:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Snowfall of 3 to 5 inches during the morning and early afternoon produced hazardous road conditions. Winds remained at most 10 to 15 mph during the event with only minor drifting. Wind chills were from 10 below to 15 below zero.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lake-Effect Snow in Michigan, December 29 to 31, 20173 deaths · 4 injured · $85,000 · 8 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2017$600,000 · 2 events
- Lake-Effect Snow in Ohio, December 29 to 31, 2017$550,000 · 3 events
- Lake-Effect Snow in New York, December 29 to 31, 2017$205,000 · 7 events
- Winter Weather in Ohio, December 29 to 30, 201731 events
- Extreme Cold in Minnesota, December 29 to 31, 201728 events
- Extreme Cold in Minnesota, December 29 to 31, 201724 events
- Winter Storm and Winter Weather in Iowa, December 29, 201718 events
- Extreme Cold in North Dakota, December 29 to 31, 201718 events
- Winter Storm and Winter Weather in Illinois, December 29, 201711 events
- Winter Weather in South Dakota, December 29, 20179 events
- Winter Storm in Montana, December 29 to 30, 20178 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731778, 731780, 731782, 731776.